North Carolina, 2012Damaging Winds in North Carolina, July 21, 2012
July 21, 2012 · NWS RNK · 3 events in 2 counties and zones
A weak midlevel trough drifted across the southern Appalachians and along with a weak surface front helped to initiate a few severe pulse-type thunderstorms. Severe wind gusts were the main feature of these storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak midlevel trough drifted across the southern Appalachians and along with a weak surface front helped to initiate a few severe pulse-type thunderstorms. Severe wind gusts were the main feature of these storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 21, 1:36 PM EST, 3 hours 24 minutes earlier.
Area forecast discussion, Jul 21, 1:36 PM EST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT SAT JUL 21 2012
.SYNOPSIS...
A FRONTAL BOUNDARY WILL LINGER IN NORTH CAROLINA INTO SUNDAY
BEFORE DISSIPATING. THERE WILL BE A FEW DISTURBANCES MOVING IN
FROM TIME TO TIME INTO TUESDAY KEEPING THE THREAT OF STORMS
AROUND.
&&
.NEAR TERM /THROUGH SUNDAY/...
AS OF 225 PM EDT SATURDAY...
AN UPPER LEVEL RIDGE IS STRETCHED FROM THE CENTRAL PLAINS EAST INTO
THE OHIO VALLEY. ANOTHER RIDGE IS STRETCHED FROM BERMUDA BACK INTO
SOUTHEASTERN COASTAL STATES. IN BETWEEN THESE TWO RIDGES AND OVER
THE MID ATLANTIC/TENNESSEE VALLEY IS A WEAK UPPER LEVEL TROUGH. ALSO
DRAPED OVER THE REGION IS A WEAK SURFACE BOUNDARY. COUPLED WITH THE
TROUGH AND BOUNDARY...CONVERGENCE AND DAYTIME HEATING WILL BRING
SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE EAST OF THE BLUE
RIDGE TOWARD THE NC/VA BORDER SOUTH. PWATS ARE 1.50-2.00 INCHES AND
STEERING CURRENTS ARE WEAK. THEREFORE...ANY STORM THIS AFTERNOON
WILL ALSO HAVE THE POTENTIAL TO DROP 1-3 INCHES OF RAIN.
OVERNIGHT...SHOWERS WILL FADE AND WEAK HIGH PRESSURE/WEDGE BUILDS
OVER THE AREA. ISENTROPIC LIFT INCREASES IN THIS MOIST ATMOSPHERE
FOR AREAS ALONG AND EAST OF THE BLUE RIDGE TO SEE LIGHT RAIN/DRIZZLE
DURING THE EARLY MORNING HOURS SUNDAY. IF DRIZZLE OR RAIN DOES NOT
FALL...THESE AREA WILL LIKELY SEE DENSE FOG IN THE MORNING.
THE UPPER LEVEL RIDGES WILL REMAIN IN THEIR RESPECTED AREAS WHILE
THE TROUGH WEAKENS OVER THE REGION. THE SURFACE BOUNDARY SHOULD
DRIFT FARTHER SOUTH IN TO THE CAROLINAS SUNDAY. WITH AFTERNOON
HEATING AND TROUGHINESS ALOFT...ISOLATED SHOWERS AND THUNDERSTORMS
ARE POSSIBLE...MAINLY SOUTH.
THE WEDGE WILL ERODE BY THE AFTERNOON. TEMPERATURES SHOULD REBOUND
QUICKLY AND LEVEL OFF NEAR NORMAL.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
AS OF 200 PM EDT SATURDAY...
WILL USE A MODEL BLEND OF THE 00Z ECMWF/12Z GFS/09Z SREF THIS
PERIOD. THE MAIN ISSUE WILL BE SHORTWAVES FLOWING IN THE NW FLOW
ALOFT AND HOW STRONG ANY MCS UPSTREAM GETS AND HOW FAR EAST IT CAN
MAKE IT. THE ECMWF IS ADVERTISING A QUICKER MOVEMENT TO ONE WAVE
COMING ACROSS THE NRN TIER OF THE CWA MON MORNING EARLY THEN OUT TO
THE COAST IN THE AFTN...WHILE THE GFS IS SLOWER/WEAKER. WILL KEEP
POPS IN THE CHANCE RANGE WITH HIGHEST OVER THE NW AND SW...WITH
MODEST THETA-E RIDGING IN THE MTNS AND ANOTHER WEAKER SHORTWAVE
SHOWING UP IN THE AFTN.
AREA TO STAY INT HE WARM SECTOR THIS PERIOD WITH FRONTAL BOUNDARY
LINGERING MORE OVER THE SRN GREAT LAKES INTO MID ATLANTIC...BUT WILL
STILL SEE STORMS OFF AND ON THROUGH TUE NIGHT. MODELS SEEM TO BE IN
BETTER AGREEMENT INTO TUESDAY WITH PRECIP BUT DIFFERENCES EXIST ON
THE INDIVIDUAL VORTS. THE NAM/ECMWF SHOWING THE MAIN TRACK TUE FROM
THE SRN GREAT LAKES 12Z TUE TO NRN VA/MID ATLANTIC...WHILE WEAKER
SHORTWAVE SHIFTS ACROSS THE TN VALLEY. THE GFS ON THE OTHER HAND
BRINGS THE NRN WAVE IN QUICKER AND OUT TO SEA BY 18Z TUE WITH NEXT
TWO WAVES LINED UP FROM INDIANA TO ERN KY BY THE END OF THE DAY. FOR
NOW IT STILL LOOKS LIKE THE POPS CAN BE KEPT IN THE CHANCE
RANGE...BUT THINK THE NRN AND WRN CWA COULD SEE A BETTER THREAT BY
TUESDAY AFTN.
TEMPS THIS PERIOD WERE KEPT JUST A DEGREE OR TWO COOLER THINKING
MORE CLOUD COVER AND CONVECTION MAY KEEP TEMPS DOWN...HOWEVER
TUESDAY SHOULD BE HOT AS THE WRLY FLOW WILL BE STRONGER AND IF THE
SUN STAYS OUT LONGER...THE PIEDMONT COULD SOAR TOWARD THE CENTURY
MARK...BUT COULD ALSO SEE A LITTLE LOWER DEWPOINTS. FOR NOW STICKING
WITH MID 90S EAST TO MID TO UPPER 80S WEST.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 1222 PM EDT SATURDAY...
LOOKS LIKE WE WILL BE STUCK IN A HUMID SOMEWHAT STORMY BUT TYPICAL
LATE JULY PATTERN WITH THE RIDGE STAYING RIGHT ON THE SWRN DOORSTEP
OF OUR REGION...WITH THE BLACKSBURG FORECAST AREA REMAINING ON THE
SRN FRINGE OF THE TROUGH OVER THE NORTHEAST.
WILL BE GOING WITH DAILY THREAT OF SHRA/TSRA BUT WILL SEE ENHANCED
PROBABILITIES AS A SERIES OF SHORTWAVES GRAZE BY...BUT TIMING AT
THIS POINT IS UP IN THE AIR...WITH FRONTAL BOUNDARY SWINGING TOWARD
US IN THE WED-THU TIME FRAME THEN LIFTING NORTH AGAIN BY THE WEEKEND.
LOWS AT NIGHT WILL STAY IN THE 60S IN THE MTNS WITH LOWER 70S EAST
WITH HIGHS IN THE MID-UPPER 80S MTNS TO LOWER TO MID 90S EAST. OF
COURSE ANY CONVECTION AND OR BLOWOFF OF STORMS WILL LIMIT SOME
HEATING FROM TIME TO TIME DURING THE DAY.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
AS OF 1257 AM EDT SATURDAY...
THE FRONT SINKS SOUTH TONIGHT. BEHIND THE FRONT...COOL EASTERLY FLOW
BEING OVERRUN BY MOIST WESTERLY FLOW ALOFT. WITH AN INCREASE IN
ISENTROPIC LIFT...LOWER OF THE CLOUD DECK BELOW MVFR WITH AREAS OF
DRIZZLE IS HIGHLY LIKELY ESPECIALLY NORTH OF HWY 460
(LYH-ROA-BCB-LWB). THESE CLOUDS MAY NOT LIFT UNTIL MID MORNING
SUNDAY. BLF LOOKS TO KEEP A MOIST WEST WIND OVERNIGHT. UPSLOPE
ENHANCEMENT AT BLF WILL KEEP LIFR CEILINGS DEEP INTO SUNDAY MORNING.
ONCE CLOUDS BURN OFF...AN UPPER LEVEL TROUGH AND AFTERNOON HEATING
MAY GENERATE AN ISOLATED SHOWER OR THUNDERSTORMS SUNDAY AFTERNOON.
FOG MAY BE PROBLEMATIC ACROSS THE MOUNTAIN VALLEYS SUNDAY NIGHT INTO
MONDAY MORNING.
NW FLOW ALOFT LOOKS TO PERSIST MONDAY INTO WEDNESDAY...POSSIBLY
RESULTING IN OF SHRA/TSRA THRU THE PERIOD. OTHERWISE EXPECTING
VFR OUTSIDE OF ANY PERIODS OF THUNDERSTORMS...AND CONTINUED LATE
NIGHT FOG THROUGH MID WEEK.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...AMS/WP
NEAR TERM...RCS
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/RCS
Hazardous weather outlook, Jul 21, 5:31 AM EST, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
631 AM EDT SAT JUL 21 2012
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-221045-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
631 AM EDT SAT JUL 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 21, 12:47 PM EST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
147 PM EDT SAT JUL 21 2012
NCZ006-VAZ058-211830-
CASWELL NC-HALIFAX VA-
147 PM EDT SAT JUL 21 2012
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF CASWELL AND HALIFAX
COUNTIES...
AT 142 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES EAST OF
PROVIDENCE...MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR ALTON AROUND 230 PM.
LAT...LON 3641 7926 3654 7928 3654 7922 3655 7921
3662 7888 3654 7887 3654 7913 3640 7914
WPSpecial weather statement, Jul 21, 2:33 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
333 PM EDT SAT JUL 21 2012
NCZ006-212030-
CASWELL NC-
333 PM EDT SAT JUL 21 2012
...A STRONG THUNDERSTORM WILL AFFECT CASWELL COUNTY...
AT 329 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PROVIDENCE...
MOVING EAST AT 10 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR BLANCH AROUND 350 PM...MILTON AROUND 420 PM
AND SEMORA AROUND 430 PM.
LAT...LON 3647 7939 3654 7938 3654 7914 3654 7913
3645 7913 3644 7914 3643 7915
16Special weather statement, Jul 21, 3:40 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
440 PM EDT SAT JUL 21 2012
NCZ005-VAZ043-212145-
HENRY VA-ROCKINGHAM NC-
440 PM EDT SAT JUL 21 2012
...STRONG THUNDERSTORMS WILL AFFECT HENRY AND ROCKINGHAM COUNTIES...
AT 438 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM EDEN TO 4
MILES NORTHWEST OF MADISON...MOVING EAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS.
DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THESE STORMS WILL BE NEAR STONEVILLE AROUND 445 PM...MAYODAN AROUND
450 PM...EDEN AROUND 500 PM...DRAPER AROUND 505 PM...MAYFIELD AROUND
535 PM AND WENTWORTH AROUND 540 PM.
LAT...LON 3642 8003 3648 8003 3658 7984 3656 7971
3654 7971 3655 7962 3653 7951 3635 7985
16Local storm report, Jul 21, 4:46 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
546 PM EDT SAT JUL 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM TSTM WND DMG 4 NW STONEVILLE 36.50N 79.96W
07/21/2012 ROCKINGHAM NC 911 CALL CENTER
TREE DOWN ON SMITH ROAD
&&
FISHERLocal storm report, Jul 21, 4:47 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT SAT JUL 21 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG WNW WENTWORTH 36.40N 79.77W
07/21/2012 ROCKINGHAM NC 911 CALL CENTER
TREE DOWN ON ROUTE 65
&&
FISHERSpecial weather statement, Jul 21, 4:47 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
547 PM EDT SAT JUL 21 2012
VAZ033-212245-
FRANKLIN VA-
547 PM EDT SAT JUL 21 2012
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY...
AT 543 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER FERRUM...
MOVING SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT
FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN
THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR SYDNORSVILLE AROUND 635 PM AND OAK LEVEL
AROUND 640 PM.
LAT...LON 3681 8005 3695 8011 3700 7998 3680 7975
3679 7976 3680 7977 3679 7982 3683 8000
3680 8001 3679 8002 3679 8001 3678 8003
16Thunderstorm Wind, Caswell
- When
- July 21, 5:00 PM EST
- Where
- Caswell County, 2.07 mi N of Fitch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.360, -79.330
County sheriffs office reported five trees blown down near the intersection of Highway 62 and Burton Chapel Road.
Thunderstorm Wind, Caswell
- When
- July 21, 5:10 PM EST
- Where
- Caswell County, 0.69 mi N of Jericho
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $300
- Reported by
- Law Enforcement
- Coordinates
- 36.290, -79.370
The sheriffs office reported a tree blown down along Highway 62 near the community of Jericho.
Thunderstorm Wind, Rockingham
- When
- July 21, 5:20 PM EST
- Where
- Rockingham County, 2.35 mi SSE of Foushee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $600
- Reported by
- Public
- Coordinates
- 36.250, -79.630
Two trees were brought down by high winds near Candy Creek Rd.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, July 21, 20122 deaths · 1 event
- Flash Flooding and Damaging Wind in Utah, July 21 to 24, 20121 death · 54 kt wind · 4 events
- Rip Current in Michigan, July 21, 20121 death · 1 event
- Damaging Winds in South Dakota, July 21, 20123 injured · $150,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Michigan, July 21, 2012$105,000 · 2.75 in hail · 2 events
- Flash Flooding and Hail in North Carolina, July 21, 2012$51,000 · 1 in hail · 8 events
- Damaging Winds in Florida, July 21, 2012$56,000 · 52 kt wind · 3 events
- Hail and Damaging Winds in Texas, July 21, 2012$20,000 · 1 in hail · 18 events
- Damaging Winds in Texas, July 21, 20121 injured · 52 kt wind · 16 events
- Damaging Winds and Heavy Rain in Arizona, July 21, 2012$19,000 · 60 kt wind · 7 events
- Flooding and Damaging Winds in North Carolina, July 21 to 22, 2012$10,000 · 54 kt wind · 14 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 21, 20128 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403460, 403461, 403465.